Dermatological toxicity associated with Afatinib for the treatment of Non-Small Cell Lung Carcinoma (NSCLC)
Epidermal Growth Factor Receptor (EGFR) is a major factor in determining the prognosis of Non-Small Cell Lung Cancer (NSCLC). Dermatological toxicity has been associated with afatinib (a pan-ErbB EGFR inhibitor), but little work has been done to assess how this relates to treatment response.1,2,3
Dispensing and clinical data from the Queen Elizabeth Hospital Birmingham (QEHB) was reviewed for 39 patients with EGFR mutation-positive (M+) NSCLC in a retrospective, longitudinal study between May 2014 – September 2019 to assess this relationship.
It was seen that 82.1% (n = 32/39) of patients developed a rash whilst taking afatinib in this study, which is in concordance with the literature value (80%).3,4 Rash patients were seen to have a greater median Progression-Free Survival (PFS) period compared to non-rash patients (25.11 vs 3.29 months; log-rank test p = 0.0074, Χ2 = 7.17). Demographic/genetic factors were also briefly assessed during this study to determine any potential factors which may influence the development of dermatological toxicity. However, further work needs to be done to investigate this, as none of these demographic/genetic factors were significantly associated with the development of a rash. The T790M mutation was also briefly assessed to determine eligibility for osimertinib and how this related to the different demographic factors.
Developing dermatological toxicity may improve survival outcomes whilst on afatinib. Using a larger sample size in future may give a better indication of the significance of these findings, as well as any demographic/genetic factors which may also impact on the development of a rash.
- Kudo K,et al.Development of a skin rash within the first week and the therapeutic effect in afatinib monotherapy for EGFR-mutant non-small cell lung cancer (NSCLC): Okayama Lung Cancer Study Group experience. Cancer chemotherapy and pharmacology. 2016 May 1;77(5):1005-9.
- Nasu S,et al. Skin rash can be a useful marker for afatinib efficacy. Anticancer research. 2018 Mar 1;38(3):1783-8.
- Arrieta O,et al. Randomized, open-label trial evaluating the preventive effect of tetracycline on afatinib induced-skin toxicities in non-small cell lung cancer patients. Lung Cancer. 2015 Jun 1;88(3):282-8.
- Miller VA,et al. Afatinib versus placebo for patients with advanced, metastatic non-small-cell lung cancer after failure of erlotinib, gefitinib, or both, and one or two lines of chemotherapy (LUX-Lung 1): a phase 2b/3 randomised trial. The lancet oncology. 2012 May 1;13(5):528-38.